Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 27, NWS Miami, FL

April 16, 2009Broward County, Palm Beach County, Florida

NWS Miami, FL issued this red flag warning at Apr 16, 2009, 4:12 AM EDT for Broward County, Palm Beach County, Florida. It took effect at Apr 16, 2009, 12:00 PM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2009, 4:12 AM EDT (08:12 UTC)
In effect from
Apr 16, 2009, 12:00 PM EDT
Expired
Apr 16, 2009, 7:00 PM EDT
In force
7 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 88 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2009-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2009-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 160812
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
412 AM EDT THU APR 16 2009
 

FLZ063-066-070-162300-
/O.NEW.KMFL.FW.W.0027.090416T1600Z-090416T2300Z/
GLADES-HENDRY-INLAND COLLIER-
412 AM EDT THU APR 16 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING FOR RELATIVE HUMIDITIES FALLING BELOW 35 PERCENT FOR FOUR
HOURS OR MORE...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING. 

HIGH PRESSURE WILL BE BUILDING WELL NORTH OF THE REGION TODAY
BEHIND A WEAK COLD FRONT THAT PASSED ACROSS SOUTH FLORIDA
WEDNESDAY AFTERNOON. MUCH DRIER AIR HAS FILTERED DOWN THE
PENINSULA BEHIND THE FRONT WITH DEW POINTS OVER THE NORTHWEST
ZONES OF SOUTH FLORIDA FALLING IN THE MID 50S. AFTERNOON
TEMPERATURES WILL CLIMB INTO THE MID 80S AND THIS COMBINED WITH
THE LOW DEW POINTS WILL RESULT IN RELATIVE HUMIDITIES FALLING
BELOW 35 PERCENT FOR SEVERAL HOURS THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
000 
WWUS82 KMFL 161841
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
224 PM EDT THU APR 16 2009

FLZ067-068-071-072-162300-
/O.EXA.KMFL.FW.W.0027.000000T0000Z-090416T2300Z/
INLAND PALM BEACH-METRO PALM BEACH-INLAND BROWARD-METRO BROWARD-
224 PM EDT THU APR 16 2009


...A RED FLAG WARNING IS IN EFFECT FOR METRO AND WEST SECTIONS OF
PALM BEACH AND BROWARD COUNTIES FOR RELATIVE HUMIDITIES OF 35% OR 
LESS FOR 4 OR MORE HOURS UNTIL 7 PM EST...

MUCH DRIER AIR HAS FILTERED DOWN THE PENINSULA BEHIND THE FRONT
WITH DEW POINTS OVER THE NORTHEAST ZONES OF SOUTH FLORIDA FALLING IN
THE UPPER 40S TO MID 50S. AFTERNOON TEMPERATURES HAVE CLIMBED INTO
THE LOW TO MID 80S AND THIS COMBINED WITH THE LOW DEW POINTS WILL
RESULT IN RELATIVE HUMIDITIES REMAINING BELOW 35 PERCENT FOR A FEW
MORE HOURS. A SEA BREEZE IS SLOWLY PUSHING INLAND FROM THE COAST,
HOWEVER MOISTURE IS NOT RECOVERING FAST ENOUGH TO KEEP THE AREA
OUT OF RED FLAG CRITERIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FLZ063-066-070-162300-
/O.CON.KMFL.FW.W.0027.000000T0000Z-090416T2300Z/
GLADES-HENDRY-INLAND COLLIER-
224 PM EDT THU APR 16 2009

...A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING 
FOR GLADES, HENDRY, AND INTERIOR COLLIER COUNTIES FOR RELATIVE 
HUMIDITIES FALLING BELOW 35% FOR 4 OR MORE HOURS...

HIGH PRESSURE WILL BE BUILDING WELL NORTH OF THE REGION TODAY
BEHIND A WEAK COLD FRONT THAT PASSED ACROSS SOUTH FLORIDA
WEDNESDAY AFTERNOON. MUCH DRIER AIR HAS FILTERED DOWN THE
PENINSULA BEHIND THE FRONT WITH DEW POINTS OVER THE NORTHWEST
ZONES OF SOUTH FLORIDA FALLING IN THE MID 50S. AFTERNOON
TEMPERATURES WILL CLIMB INTO THE MID 80S AND THIS COMBINED WITH
THE LOW DEW POINTS WILL RESULT IN RELATIVE HUMIDITIES FALLING
BELOW 35 PERCENT FOR SEVERAL HOURS THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Apr 16, 1:27 AM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 16, 1:27 AM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
127 AM EDT THU APR 16 2009

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS
ACROSS ALL OF S FLA ALTHOUGH THERE WILL BE SOME MID TO HIGH LEVEL
SCT DECKS. LIGHT DRAINAGE FLOW ALONG BOTH COASTS WITH OFFSHORE
FLOW. WIND WILL SHIFT TO THE NE AT THE E CST TERMINALS AFT 14-16Z
INCREASING TO ABOVE 12KT AS THE AFTERNOON PROGRESSES. WEST COAST
SEA BREEZE WILL SET UP AT KAPF AFT 16Z AND BACK TO OFFSHORE FLOW
AFT 02Z.

30/KOB

&&

.PREV DISCUSSION... /ISSUED 823 PM EDT WED APR 15 2009/

DISCUSSION...NO SIGNIFICANT CHANGES TO PREVIOUS FORECAST. WEAK
COLD FRONT MOVING ACROSS SOUTH FLORIDA TONIGHT. KEPT A SLIGHT CHANCE OF
SHOWERS FOR SOUTH PORTIONS OF SOUTH FLORIDA DUE TO THE FRONTAL
PASSAGE.

PREV DISCUSSION... /ISSUED 741 PM EDT WED APR 15 2009/

AVIATION...VFR CONDITIONS EXPECTED OVERNIGHT AND THU OVER ALL
TERMINALS. COLD FRNT OVER SOUTHERN PORTIONS OF S. FLORIDA TONIGHT
WILL CONTINUE TO MOVE SOUTH TO FLORIDA STRAITS BY THU. LIGHT NW-W
WINDS SHOULD PREVAIL OVERNIGHT THEN SHIFT TO NE BY MID-MORNING THU
INCREASING IN SPEED TO ARND 15 KTS AND HIGHER GUSTS BY AFTERNOON.

PREV DISCUSSION... /ISSUED 221 PM EDT WED APR 15 2009/

DISCUSSION...WEAK COLD FRONT ATTM IS HARD TO FIND. BEST GUESS IS
FROM THE NORTHERN LAKE TO THE CHARLOTTE HARBOR WITH TEMPS AND
DEWPOINTS DECREASING AS ONE GOES NORTH. ALL PRECIP SO FAR IS FROM
COLLIER AND BROWARD COUNTY SOUTHWARD. A FEW STATIONS DID DEVELOP A
SEABREEZE ESPECIALLY AS SEEN ON RADAR AND SURFACE OBS OVER
EASTERN BROWARD COUNTY. A STRONG STORM DID MOVE THROUGH MIAMI
BEACH JUST A WHILE AGO WITH ONLY A FEW STRIKES AND NO REPORTS OF
HIGH WIND. DO EXPECT TSTMS TO DEVELOP OVER EASTERN BROWARD COUNTY
WITH THE SEABREEZE PUSHING IN. QUESTION IS WILL IT MOVE BACK EAST
BEFORE ANY DEVELOPMENT OCCURS. ANYWAY, FOR THE REST OF THIS
AFTERNOON, DO EXPECT SOME STORMS WITH GUSTY WINDS. THERE STILL IS
DRY AIR ALOFT AND DESPITE THE CLOUDS, TEMPS HAVE MANAGED TO CREEP
UP TO NEAR EXPECTED LEVELS. DID NOT CHANGE FROM THE PREVIOUS HWO
UPDATE FOR NOW. AFTER THE FRONT GOES THROUGH LATER TONIGHT, TEMPS WILL
BE FAIRLY CLOSE TO NORMAL THROUGH THE EARLY PART OF NEXT WEAK WITH
NO REAL CHANCE OF RAIN. NEXT FRONT IS EXPECTED THROUGH SOUTH
FLORIDA SOMETIME TUESDAY. MID LEVEL SHORT WAVES CARVE OUT A LONG
WAVE TROUGH OVER THE EAST U.S. AND THIS FRONT SEEMS TO BE A BIT
STRONGER THAN THE FIRST ONE TONIGHT. MEXMOS DOESNT SEEM TO SHOW
TOO MUCH COOL AIR BUT THIS IS FAIRLY FAR OUT AND IS LEANING TOWARDS
CLIMO ATTM.

MARINE...WINDS WILL TURN FROM THE WEST TONIGHT TO THE NORTH
THURSDAY AS THE FRONT FINALLY CLEARS SOUTH OF THE AREA...THEN NE
TO E AND INCREASE LATE THURSDAY THROUGH AT LEAST FRIDAY...LEADING
TO BUILDING SEAS ESPECIALLY IN THE GULF STREAM. STILL LOOKS LIKE A
SWELL TO AFFECT THE PALM BEACH WATERS BEGINNING FRIDAY EVENING...
PERHAPS TO 3 TO 4 FT AS IT LOOKS RIGHT NOW BUT DIMINISHING AS THE
WEEKEND ENDS.

FIRE WEATHER...THE COLD FRONT WILL BRING DRIER AIR INTO THE AREA.
FORECASTING A FEW HOURS OF RHS FALLING BELOW 35 PERCENT NW
INTERIOR FOR THURSDAY AFTERNOON. UPPER 30S TO NEAR 40 RHS ARE
EVEN EXPECTED FRIDAY...WITH MODERATION THEREAFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  82  68  78  67 / -  -  10 -
FORT LAUDERDALE  84  70  80  68 / -  -  -  -
MIAMI            85  69  81  68 / -  -  -  -
NAPLES           82  64  84  62 / -  -  -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 15, 8:10 PM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
810 PM EDT WED APR 15 2009

FLZ063-066>075-168-172>174-161515-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
810 PM EDT WED APR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG HIGH PRESSURE WILL BUILD OFF THE MID ATLANTIC COAST ON
FRIDAY INTO THE WEEKEND WITH NORTHEAST WIND INCREASING ALONG WITH
A SMALL NORTHEAST SWELL AFFECTING THE PALM BEACH COUNTY COAST.
THIS WILL RESULT IN ROUGH SEAS OVER THE GULF STREAM WATERS FRIDAY
THROUGH SUNDAY ALONG WITH AN INCREASED THREAT FOR RIP CURRENTS AT
THE ATLANTIC BEACHES.

IN ADDITION, ANOTHER WEAK COLD FRONT WILL APPROACH THE REGION BY
EARLY NEXT WEEK. A SLIGHT CHANCE FOR THUNDERSTORMS AHEAD OF THE
FRONT IS EXPECTED LATE MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:41 AM EDTSmall Craft AdvisoryMFL64 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.